Texas, 2019

High Wind in Texas, March 9, 2019

March 9, 2019 · NWS AMA · 6 events in 6 counties and zones

In the early morning hours on the 9th of March, an upper level system was working its way east across the Oklahoma and northern Texas Panhandle. This upper level feature helped to develop a surface low across western Kansas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

In the early morning hours on the 9th of March, an upper level system was working its way east across the Oklahoma and northern Texas Panhandle. This upper level feature helped to develop a surface low across western Kansas. With a tighten height gradient setting up south of the surface low across the Panhandles, high winds through the early morning hours on the 9th was the result. Winds sustained over 40 MPH at times with gusts for some areas in the SW TX Panhandle around 70 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 8, 10:41 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 8, 10:41 PM CST, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1041 PM CST Fri Mar 8 2019

.UPDATE...
Updated the forecast to include a wind advisory for the western
and central Texas Panhandle based on current trends and the fact a
strong Pacific cold front is headed this way from eastern New
Mexico. The advisory may need to be expanded east and north with
time if winds can mix down into the overnight across these areas.

&&

.AVIATION...
Strong southwest to west winds will continue through the night at
all TAF sites. An Airport Weather Warning continues for AMA until
midnight, but it may need to be continued beyond midnight given
the latest trends. Winds will slowly decrease Saturday afternoon
and they should slow to 10 knots or less by Saturday evening. Some
blowing dust may affect the DHT and AMA TAF sites, but do not
think it will last long enough to put it in the forecast.
Otherwise, skies are expected to remain VFR.

&&

.PREV DISCUSSION... /Issued 521 PM CST Fri Mar 8 2019/

AVIATION...
Southerly winds will become more southwest this evening and they
will increase into the 20 to 25 knot range with higher gusts. The
gusty winds will continue through at least mid day on Saturday and
then they will decrease. Winds will remain from a west to
southwest direction through Saturday at DHT and AMA, but will
change to more of a northwest to north direction at GUY Saturday
morning. Skies are expected to remain VFR. However, a shower will
be possible at AMA overnight. Have added a tempo group there for
this possibility along with some MVFR visibilities for a brief
time.

PREV DISCUSSION... /Issued 340 PM CST Fri Mar 8 2019/

DISCUSSION...

Wave currently seen over the western Four Corners will be the main
feature of our short term weather. Jet streak ahead of this wave has
led to surface lee pressure falls to our northwest this afternoon.
Subsequent breezy conditions are expected to develop this evening
through tomorrow as the surface cyclone builds eastward into Kansas.
Given the strong gradient, have gone on the higher end for winds.
Have thus made lows tonight and highs tomorrow a bit warmer than
consensus. Lucky for us, the wave should pass through early enough
that winds will subside early enough on Saturday to avoid another
day with critical fire weather concerns. As for precipitation
chances, the wave has trended south slightly compared to the last
few days of runs, allowing for a mention of showers and storms in
our southeastern zones due to associated ThetaE advection seen at
700/850mb. The cirrus today has kept the lower levels from
destabilizing to their full potential however, so will keep mentions
at a slight chance and omit thunder from the forecast.

As the previously mentioned wave heads northeast to the Great Lakes,
a cold front will slide southward through the Panhandles Saturday
night. Expect cool weather Sunday through Tuesday as a result. Large
scale surface ridging will build across the Plains and Midwest as
well, allowing low level flow across the Panhandles to turn
southeasterly by Sunday evening, continuing through Tuesday night.

Upper low translates over southern California by Monday afternoon.
Combined with the extended period of moist southeasterly advection,
various disturbances ejecting from this low should allow the
Panhandles to receive showers and perhaps a few thunderstorms.
Expect overall coverage to increase Tuesday night as the main wave
begins to move through. Latest trends show that the western
Panhandles may miss out on this later period but with some GEFS
members still showing precip farther west, will keep mentions across
the CWA for now. Temperatures should remain warm enough for the
entire Monday to Tuesday night event to be rain.

Main concern with this event remains localized heavy rainfall as
NAEFS and ECE PWATs remain in the 97th percentile or greater for the
event. However, this is the PWAT climatology for March, so the
actual mean PWAT values are generally under 1.25 inches. Flood risk
will not be zero, but given the mean PWAT values and dry antecedent
soil moisture, am not highly concerned at this point. As for any
organized convection, while wind shear will be plentiful, would
really need things to clear out and destabilize Tuesday. At this
time, it does not appear this will occur.

For Wednesday and Thursday, some indications of lift associated with
the lingering upper trough. Have kept a small chance of snow across
the far western Oklahoma Panhandle accordingly.

Ferguson

AVIATION...

For the 18Z TAFs, extensive cloud cover will likely hold surface
winds down until later this afternoon, durg which south to
southwest winds will increase and become gusty as the pressure
gradient tightens in response to an approaching Pacific cold front
and associated upper level storm system. Both the cold front and
upper level storm system are forecast to move across the area
later tonight with gusty west to west northwest winds behind
these features. There is a low probability of light rain showers
early this evening at the TAF sites. However, did not mention this
weather element due to low confidence.

02

FIRE WEATHER...

Widespread cirrus today has inhibited mixing, so winds have been
lower than forecast and dew points have remained higher than
forecast. 21z surface observations show all observations save for
HRX being southerly or southeasterly, so do not expect widespread
drying before sunset. Have thus cancelled the Red Flag Warning
early, although elevated to near critical conditions may occur
late this afternoon across the far western Panhandles.

Elevated to near critical conditions are expected Saturday.
Westerly and northwesterly winds of 15 to 30 mph with gusts up to
40 mph, minimum RH values 10 to 20 percent, and RFTI values of 1
to 3 are expected. Winds will be on the decrease starting by mid
afternoon, so the greatest fire risks will be during the late
morning and early afternoon.

Ferguson

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 4 AM CST Saturday for the following zones:
     Armstrong...Carson...Dallam...Deaf Smith...Hansford...
     Hartley...Hutchinson...Moore...Oldham...Palo Duro Canyon...
     Potter...Randall...Sherman.

OK...None.

&&

15/21
Hazardous weather outlook, Mar 8, 10:21 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
1021 PM CST Fri Mar 8 2019

OKZ001>003-TXZ001>020-317-091630-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1021 PM CST Fri Mar 8 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

A wind advisory is in effect until 4 am for southwest winds at 30
to 40 mph with gusts to around 55 mph across the western and
central Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to near critical fire weather conditions will be
possible Saturday across parts of the entire Panhandles, with the
greater risk across the southwest and south-central Texas
Panhandle and the eastern Oklahoma Panhandle.

Thunderstorms will be possible across the Panhandles Monday
through Tuesday night. At this time, severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to near critical fire weather conditions Saturday.

In the hours before

Special weather statement, Mar 8, 8:47 PM CST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
847 PM CST FRI MAR 8 2019

TXZ011>013-016>018-317-090345-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Deaf Smith TX-
Oldham TX-Armstrong TX-
847 PM CST FRI MAR 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR RANDALL...ARMSTRONG...CARSON...
OLDHAM...DEAF SMITH AND POTTER COUNTIES UNTIL 945 PM CST...

Winds have been gusting to near 50 mph in association with a few
showers in the southwest and south central Texas Panhandle.

The showers were producing very little rainfall.  Blowing dust
may cause localized areas of reduced visibilities.

Locations impacted include...
Amarillo, Hereford, Canyon, Panhandle, Claude, Vega, Fritch, White
Deer, Lake Tanglewood, Groom, Skellytown, Adrian, Glenrio, Buffalo
Lake, Bushland, Wayside, Boys Ranch, Umbarger, Wildorado and
Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows. Do not drive into areas where blowing dust restricts
visibility.

&&

LAT...LON 3562 10304 3562 10109 3475 10109 3475 10304
TIME...MOT...LOC 0243Z 240DEG 49KT 3532 10195

LG
Local storm report, Mar 8, 9:25 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
925 PM CST FRI MAR 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HIGH SUST WINDS  6 ENE AMARILLO          35.22N 101.72W
03/08/2019  M40 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER AMA1900147

15
Local storm report, Mar 8, 10:46 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1046 PM CST FRI MAR 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HIGH SUST WINDS  15 NNW AMARILLO         35.42N 101.93W
03/08/2019  M44 MPH          POTTER             TX   MESONET

&&

EVENT NUMBER AMA1900148

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Oldham

When
March 9, 1:03 AM CST to 4:00 AM CST
Where
Oldham forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

High Wind, Potter

When
March 9, 1:03 AM CST to 4:00 AM CST
Where
Potter forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Randall County

When
March 9, 1:03 AM CST to 4:00 AM CST
Where
Randall County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

High Wind, Deaf Smith

When
March 9, 1:03 AM CST to 4:00 AM CST
Where
Deaf Smith forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Estimated gusts of around 65 MPH in Dawn.

High Wind, Carson

When
March 9, 1:44 AM CST to 4:00 AM CST
Where
Carson forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

High Wind, Armstrong

When
March 9, 1:44 AM CST to 4:00 AM CST
Where
Armstrong forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808232, 808234, 808235, 808236, 808237, 808238.